Anti-N-methyl-d-aspartate receptor encephalitis during pregnancy: A case report


Keskin A. O., Tanburoglu A., Idiman E., ÖZTÜRK V.

JOURNAL OF OBSTETRICS AND GYNAECOLOGY RESEARCH, vol.45, no.4, pp.935-937, 2019 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 45 Issue: 4
  • Publication Date: 2019
  • Doi Number: 10.1111/jog.13892
  • Journal Name: JOURNAL OF OBSTETRICS AND GYNAECOLOGY RESEARCH
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.935-937
  • Keywords: encephalitis, fetal death, N-methyl-d-aspartate, pregnancy
  • Dokuz Eylül University Affiliated: Yes

Abstract

Following a generalized tonic-clonic seizure, a previously healthy 27-year-old pregnant woman (18-week pregnancy) was admitted to our emergency department. She experienced lethargy, forgetfulness and persecutory hallucinations the day before hospitalization. Cerebrospinal fluid examination revealed moderate pleocytosis, and abdominal ultrasonography did not detect neoplasia. Orofacial dyskinesia, catatonia and central hypoventilation gradually developed despite medical intervention to ameliorate the symptoms. At 32 weeks of pregnancy, vaginal bleeding and hypotension occurred. Further, owing to septic shock due to fetal demise, the patient died. N-methyl-d-aspartate antibody test results obtained after the patient's death were positive (2++). Currently, no consensus exists on the appropriate treatment and follow-up for pregnant women with anti-N-methyl-d-aspartate receptor encephalitis; however, immunomodulators and teratoma resection may be helpful. Second line immunotherapy (rituximab, cyclophosphamide) and teratoma resection may be necessary in pregnant patients with high N-methyl-d-aspartate receptor antibody titers and inadequate response to first-line treatment.